North Dakota, 2007

Winter Storm in North Dakota, March 1, 2007

March 1, 2007 · NWS FGF · 18 events in 18 counties and zones

The initial winter storm warning for southeast North Dakota was issued on the afternoon of February 27th, while the winter storm warning for the rest of northeast North Dakota was issued early in the morning on February 28th. Therefore this winter storm event covers the end of February into early March.

Where it happened

Every event with a place to put it; 18 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

The initial winter storm warning for southeast North Dakota was issued on the afternoon of February 27th, while the winter storm warning for the rest of northeast North Dakota was issued early in the morning on February 28th. Therefore this winter storm event covers the end of February into early March. A Colorado Low tracked from northwest Missouri to eastern Wisconsin, while an inverted trough extended back into the Red River Valley. This brought a prolonged period of snow to eastern North Dakota and portions of northwest and west central Minnesota. Due to the bad weather, many schools closed Wednesday (February 28th), Thursday (April 1st), and Friday (April 2nd). Other schools were open for a half day on Wednesday and then closed for Thursday and Friday. Many church and school activities were also postponed. There were reports of several roofs caving in from the weight of the snow. Cayuga reported 21 inches of snow, Buffalo 20 inches, 19 inches at Finley and Enderlin, 17 inches at Lisbon and Maddock, and 16 inches at Cooperstown and McVille. For the rest of the warning area, 10 to 15 inches were common. The snow continued into the evening of March 1st, at which point wind speeds also increased. Blizzard conditions were reported from New Rockford to Cooperstown to Page to Wahpeton/Breckenridge. More information about the blizzard event can be found later in this month's report.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Feb 28, 8:45 PM CST, 3 hours 15 minutes earlier.

Area forecast discussion, Feb 28, 8:45 PM CST, 3 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
845 PM CST WED FEB 28 2007

.CURRENT OBSERVATIONAL OVERVIEW...
02Z SURFACE ANALYSIS DEPICTED LOW PRESSURE OVER EASTERN KANSAS WITH
ASSOCIATED INVERTED TROUGH AXIS INTO THE WESTERN DAKOTAS. IN ADVANCE
OF TROUGH STRONG SURFACE/850MB WARM ADVECTION WAS EVIDENT OVER CWFA.
LATEST WATER VAPOR IMAGERY SHOWED NEGATIVELY TILTED 500MB TROUGH OVER
NE MT/NW ND BORDER. STRONGEST UPPER LEVEL JET ENERGY WAS NOTED ACROSS
SOUTHERN STREAM FROM SOUTHERN CA INTO THE TEXAS PANHANDLE.

.FORECAST DETAILS...
BASED ON LATEST RADAR TRENDS/RUC ANALYSIS EXPECT WARM ADVECTION AIDED
SNOWS TO CONTINUE OVERNIGHT ESPECIALLY FROM THE RED RIVER VALLEY WEST.
LATEST SPOTTER REPORTS INDICATED HEAVIEST SNOWS SO FAR TODAY HAVE FALLEN
ACROSS SARGENT...BARNES AND RANSOM COUNTIES WHERE AMOUNTS OF UP TO 8
INCHES HAVE BEEN REPORTED IN THE TOWN OF FORT RANSOM. CURRENT INHERITED
ZONES PRETTY MUCH BACK UP HEADLINES WELL THUS WILL NOT DEVIATE FROM
EARLIER THINKING. WILL SEND OUT UPDATED WSW TO PROJECT WHERE HEAVIEST
SNOWS WILL OCCUR OVERNIGHT AND A PNS FOR LATEST SNOWFALL REPORTS.

&&

.AVIATION...CONDITIONS WILL LOWER INTO THE IFR/LIFR RANGE LATER
THIS EVENING. SNOW...HEAVY AT TIMES WILL REDUCE VISIBILITIES TO
LESS THAN ONE MILE AT TIMES TONIGHT THROUGH FRIDAY.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...WINTER STORM WARNING UNTIL 6 PM CST FRIDAY FOR NDZ006>008-
     014>016-024-026>030-038-039-049-052>054.

MN...WINTER STORM WARNING UNTIL 6 PM CST FRIDAY FOR MNZ001>003-029-
     030-040.

     WINTER STORM WARNING FROM 6 PM THIS EVENING TO 6 PM CST FRIDAY
     FOR MNZ004-007-008-013>017-022>024-027-028-031-032.

     WINTER STORM WARNING FROM 9 PM THIS EVENING TO 6 PM CST FRIDAY
     FOR MNZ005-006-009.

&&

BERG/DK
Hazardous weather outlook, Feb 28, 6:30 AM CST, 17 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
630 AM CST WED FEB 28 2007

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-011230-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
630 AM CST WED FEB 28 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

WINTER STORM WARNINGS ARE IN EFFECT FOR ALL OF EASTERN NORTH
DAKOTA AND NORTHWEST AND WEST CENTRAL MINNESOTA THROUGH 6 PM
FRIDAY. SNOW WILL OVERSPREAD THE AREA FROM SOUTHWEST TO NORTHEAST
TODAY AND CONTINUE OFF AND ON TONIGHT. TOTAL SNOW THROUGH TONIGHT
WILL BE IN THE 4 TO 8 INCH RANGE. THE CAUSE OF THIS SNOW IS A
STRONG UPPER LEVEL SYSTEM WHICH WILL MOVE ACROSS NORTH DAKOTA.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

PERIODS OF SNOW WILL CONTINUE THURSDAY AND INTO FRIDAY WITH GUSTY
NORTH WINDS DEVELOPING THURSDAY NIGHT INTO FRIDAY. ADDITIONAL
SNOWFALL OF 4 TO 10 INCHES WILL OCCUR WITH SIGNIFICANT BLOWING AND
DRIFTING SNOW. NEAR BLIZZARD CONDITIONS ARE POSSIBLE IN OPEN
COUNTRY. LOW PRESSURE WILL DEVELOP IN KANSAS AND MOVE INTO
EASTERN IOWA AND THEN TO SOUTHWEST WISCONSIN ON FRIDAY. SNOW AND
GUSTY NORTH WINDS WILL OCCUR ON THE NORTHWEST SIDE OF THE SYSTEM.

SNOW WILL END FRIDAY NIGHT OR EARLY SATURDAY. NO HAZARDOUS WEATHER
IS ANTICIPATED SUNDAY THROUGH TUESDAY OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

PLEASE CALL IN REPORTS OF SNOWFALL TO THE NATIONAL WEATHER SERVICE
IN GRAND FORKS.

RIDDLE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

18 winter storm. Local standard time, as filed.

Winter Storm, Towner

When
March 1, 12:00 AM CST to 3:05 PM CST
Where
Towner forecast zone
Reported by
Official NWS Observations
Coordinates
48.686, -99.246 (the zone’s center; the record gives no point)

Winter Storm, Cavalier

When
March 1, 12:00 AM CST to 3:05 PM CST
Where
Cavalier forecast zone
Reported by
Official NWS Observations
Coordinates
48.772, -98.465 (the zone’s center; the record gives no point)

Winter Storm, Pembina

When
March 1, 12:00 AM CST to 3:05 PM CST
Where
Pembina forecast zone
Reported by
Official NWS Observations
Coordinates
48.768, -97.552 (the zone’s center; the record gives no point)

Winter Storm, Benson

When
March 1, 12:00 AM CST to 3:05 PM CST
Where
Benson forecast zone
Reported by
Official NWS Observations
Coordinates
48.069, -99.366 (the zone’s center; the record gives no point)

Winter Storm, Ramsey

When
March 1, 12:00 AM CST to 3:05 PM CST
Where
Ramsey forecast zone
Reported by
Official NWS Observations
Coordinates
48.269, -98.720 (the zone’s center; the record gives no point)

Winter Storm, Eastern Walsh

When
March 1, 12:00 AM CST to 3:05 PM CST
Where
Eastern Walsh forecast zone
Reported by
Official NWS Observations
Coordinates
48.370, -97.721 (the zone’s center; the record gives no point)

Winter Storm, Western Walsh

When
March 1, 12:00 AM CST to 3:05 PM CST
Where
Western Walsh forecast zone
Reported by
Official NWS Observations
Coordinates
48.370, -97.721 (the zone’s center; the record gives no point)

Winter Storm, Eddy

When
March 1, 12:00 AM CST to 3:05 PM CST
Where
Eddy forecast zone
Reported by
Official NWS Observations
Coordinates
47.718, -98.902 (the zone’s center; the record gives no point)

Winter Storm, Nelson

When
March 1, 12:00 AM CST to 3:05 PM CST
Where
Nelson forecast zone
Reported by
Official NWS Observations
Coordinates
47.922, -98.192 (the zone’s center; the record gives no point)

Winter Storm, Grand Forks

When
March 1, 12:00 AM CST to 3:05 PM CST
Where
Grand Forks forecast zone
Reported by
Official NWS Observations
Coordinates
47.922, -97.457 (the zone’s center; the record gives no point)

Winter Storm, Griggs

When
March 1, 12:00 AM CST to 3:05 PM CST
Where
Griggs forecast zone
Reported by
Official NWS Observations
Coordinates
47.457, -98.237 (the zone’s center; the record gives no point)

Winter Storm, Steele

When
March 1, 12:00 AM CST to 3:05 PM CST
Where
Steele forecast zone
Reported by
Official NWS Observations
Coordinates
47.456, -97.725 (the zone’s center; the record gives no point)

Winter Storm, Traill

When
March 1, 12:00 AM CST to 3:05 PM CST
Where
Traill forecast zone
Reported by
Official NWS Observations
Coordinates
47.454, -97.162 (the zone’s center; the record gives no point)

Winter Storm, Barnes

When
March 1, 12:00 AM CST to 3:05 PM CST
Where
Barnes forecast zone
Reported by
Official NWS Observations
Coordinates
46.936, -98.072 (the zone’s center; the record gives no point)

Winter Storm, Cass

When
March 1, 12:00 AM CST to 3:05 PM CST
Where
Cass forecast zone
Reported by
Official NWS Observations
Coordinates
46.933, -97.248 (the zone’s center; the record gives no point)

Winter Storm, Ransom

When
March 1, 12:00 AM CST to 3:05 PM CST
Where
Ransom forecast zone
Reported by
Official NWS Observations
Coordinates
46.456, -97.657 (the zone’s center; the record gives no point)

Winter Storm, Sargent

When
March 1, 12:00 AM CST to 3:05 PM CST
Where
Sargent forecast zone
Reported by
Official NWS Observations
Coordinates
46.108, -97.631 (the zone’s center; the record gives no point)

Winter Storm, Richland

When
March 1, 12:00 AM CST to 3:05 PM CST
Where
Richland forecast zone
Reported by
Official NWS Observations
Coordinates
46.265, -96.948 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2007Every state in 2007This day in weather historyWarnings in North Dakota, March 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 20739, 20740, 20741, 20742, 20743, 20744, 20745, 20746, 20747, 20748, 20749, 20750, 20751, 20752, 20753, 20754, 20755, 20756.